Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Raleigh, NC

August 5, 2004Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 5, 2004, 3:39 PM EDT for Sampson County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 3:39 PM EDT (19:39 UTC)
Expired
Aug 5, 2004, 4:15 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 12:35 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 051939
SVRRAH
NCC163-052015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPIVEYS CORNER...OR ABOUT 15 MILES NORTH
  OF CLINTON...MOVING EAST AT 20 MPH. PENNY SIZED HAIL IS LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON GROVE...
  HOBBTON...
  SUTTONTOWN...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3531 7850 3514 7857 3501 7817 3523 7809

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:15 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 5, 3:15 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT THU AUG 5 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
SEVERE POTENTIAL DECREASING TO THE WEST ACROSS THE TRIAD AND WILL
DROP WATCH OVER RALEIGH AND THE TRIAD AND FORECAST ISSUANCE. WILL
KEEP WATCH IN EFFECT ACROSS THE SANDHILLS AND COASTAL PLAIN FOR NOW.

STRONG COLD FRONT PUSHING ACROSS THE REGION THIS EVENING WILL REACH
THE COAST AFTER DARK. BEST CHC FOR TSTMS WILL BE DURING THE
AFTERNOON INTO EARLY EVENING. TSTM ACTIVITY WILL TAPER OFF FROM WEST
TO EAST LATE THIS AFTN ENDING IN THE COASTAL PLAIN AROUND 8PM.
MODELS CONTINUE TO HOLD ONTO SOME POST FRONTAL MOISTURE AND LIFT.
WILL KEEP SOME LOW POPS FOR SHRA IN JUST BEHIND THE FRONT INTO THE
EARLY MORNING HOURS. STRONG HIGH PRESSURE BUILDS IN FROM THE NW ON
FRIDAY. BREEZY NORTH WINDS WILL USHER IN SOME MUCH DRIER AIR WITH
TEMPS FALLING SLIGHTLY BELOW NORMAL IN THE UPPER 70S TO LOWER 80S.
DRY NORTHERLY FLOW WILL CONTINUE WELL INTO THE WEEKEND WITH A
CONTINUES DRY TREND AND RELATIVELY MILD TEMPERATURES.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
COOL AIR MASS UNDERGOES SOME MODIFICATION SUNDAY AND MONDAY BUT THE
PW REMAINS BELOW NORMAL & MID LEVEL FLOW LIGHT NORTHWESTERLY. WILL
CONTINUE DRY. THICKNESSES REMAIN BELOW NORMAL SUN AND THIS WILL BE
REFLECTED WITH TEMPS A FEW BELOW NORMAL... THEN READINGS SHOULD BE
UP NEAR NORMAL FOR MON. AIR MASS DESTABILIZES A BIT WITH INCREASED
MOISTURE TUE BUT BRIEF MID LEVEL SHORTWAVE RIDGING SHOULD INHIBIT
DEEP CONVECTION & WILL KEEP IT DRY... ALTHOUGH THE REMAINS OF TD2
OFFSHORE COULD HAVE SOME EFFECT ON CENTRAL NC & WILL HAVE TO BE
WATCHED. UPPER TROUGH DIGS BACK IN TO OUR WEST WITH A SURFACE FRONT
APPROACHING WED. WILL HAVE CHANCE POPS & NEAR NORMAL TEMPS WITH
WARMER THICKNESSES COUNTERING INCREASED CLOUD COVER. DRY AND BELOW
NORMAL TEMPS THU BEHIND THE FRONT.
&&

.AVIATION...
MVFR TO IFR CIGS/VSBYS THROUGH THIS EVENING... THEN CLEARING OUT
OVERNIGHT. JUST PATCHY DIURNAL CU AT WORST ON FRI.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...SEVERE THUNDERSTORM WATCH 711 UNTIL 8 PM FOR CENTRAL NC.
&&

AVIATION:     GH
SHORT TERM:   JO
LONG TERM:    GH
Hazardous weather outlook, Aug 5, 4:57 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
457 AM EDT THU AUG 5 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060856-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
457 AM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT..
A COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON AND EVENING RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE OVER THE CENTRAL AND
EASTERN SECTIONS PRODUCING STRONG DAMAGING WINDS. HAIL IS POSSIBLE.
THE THREAT OF SEVERE STORMS WILL MAINLY BE SOUTH AND EAST OF
INTERSTATE

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS SHOULD MONITOR LATEST STATEMENTS AND REPORT SEVERE WEATHER
OF ANY KIND TO THE NATIONAL WEATHER SERVICE.

RA

In the hours before

Local storm report, Aug 5, 2:21 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             FUQUAY-VARINA           35.59N 78.79W
08/05/2004  0.75 INCH        WAKE               NC   FIRE DEPT/RESCUE

            REPORTED BY FUQUAY VARINA FIRE DEPARTMENT AND OFF-DUTY
            NWS EMPLOYEE

&&

GIH
Special weather statement, Aug 5, 2:27 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EDT THU AUG 5 2004

NCZ028-051900-
EDGECOMBE NC-
227 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN EDGECOMBE COUNTY
THROUGH 300 PM EDT...

AT 227 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CONETOE...OR ABOUT 8 MILES SOUTHEAST OF TARBORO...MOVING EAST AT 30
MPH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL... AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

GIH
Special weather statement, Aug 5, 2:49 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT THU AUG 5 2004

NCZ027-028-043-051915-
EDGECOMBE NC-NASH NC-WILSON NC-
249 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...EDGECOMBE AND WILSON
COUNTIES THROUGH 315 PM EDT...

AT 249 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
PRODUCING HEAVY RAIN NEAR ROCKY MOUNT EXTENDING DOWN TO JUST WEST OF
WILSON...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE TARBORO...
PRINCEVILLE... LAWRENCE... AND SPEED.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL... VERY HEAVY RAIN... AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

ALSO... VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF
LOW LYING AREAS CAN BE EXPECTED.

GIH
Special weather statement, Aug 5, 3:10 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT THU AUG 5 2004

NCZ042-078-051945-
JOHNSTON NC-WAYNE NC-
310 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON AND WAYNE COUNTIES
THROUGH 345 PM EDT...

AT 310 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SMITHFIELD... MOVING TO THE EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE PINE LEVEL....
MICRO... PRINCETON... KENLY... AND FREMONT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL... VERY HEAVY DOWNPOURS...
AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

GIH
Special weather statement, Aug 5, 3:26 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
326 PM EDT THU AUG 5 2004

FOR THE NORTHWEST AND NORTHEAST PIEDMONT...SEVERE THUNDERSTORM WATCH
NUMBER 711 HAS BEEN DISCONTINUED.  FOR THE REMAINDER OF CENTRAL
NORTH CAROLINA...THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800
PM EDT.

NCZ007>010-021>026-038>041-052113-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-FRANKLIN NC-
GRANVILLE NC-GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC-
WAKE NC-WARREN NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
DURHAM...GREENSBORO...HENDERSON...LEXINGTON...LOUISBURG...OXFORD...
PITTSBORO...RALEIGH...ROXBORO...WARRENTON AND WINSTON-SALEM
314 PM EDT THU AUG 5 2004

FOR THE NORTHWEST AND NORTHEAST PIEDMONT...INCLUDING THE TRIAD AND
TRIANGLE AREAS...CONDITIONS IN THE LOWER ATMOSPHERE HAVE BECOME LESS
FAVORABLE FOR SEVERE STORMS IN TERMS OF LARGE HAIL OR DAMAGING
WINDS.  THUS...SEVERE THUNDERSTORM WATCH NUMBER 711 HAS BEEN
DISCONTINUED.  THE SEVERE THUNDERSTORM WATCH CONTINUES FOR THE
REMAINDER OF CENTRAL NORTH CAROLINA UNTIL 800 PM EDT.

EVEN THOUGH THE WATCH HAS BEEN DROPPED IN THE NORTHWEST AND
NORTHEAST PIEDMONT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE INTO THE EVENING HOURS.  GUSTY WINDS OF 30 TO 40
MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE STILL
POSSIBLE.  PEOPLE ARE REMINDED THAT IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO A STORM TO BE HIT BY LIGHTNING. TAKE COVER IF
THUNDERSTORMS ARE IN THE AREA.

RFG
Special weather statement, Aug 5, 3:32 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT THU AUG 5 2004

NCZ089-052010-
SAMPSON NC-
332 PM EDT THU AUG 5 2004

...STRONG THUNDERSTORMS WILL MOVE EASTWARD ACROSS NORTHERN SAMPSON
COUNTY THROUGH 410 PM EDT...

AT 332 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
SPIVEYS CORNER...MOVING EAST AROUND 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE SPIVEYS CORNER...
MIDWAY... NEWTON GROVE... AND CLINTON. THIS INCLUDES INTERSTATE 40
SOUTH OF BENSON.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL...HEAVY DOWNPOURS... AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:56 PM EDTSevere Thunderstorm WarningRAHWake34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.